Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 130, NWS Lake Charles, LA

November 24, 2004Calcasieu Parish, Cameron Parish, Jefferson Davis Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Nov 24, 2004, 12:32 AM CST for Calcasieu Parish, Cameron Parish, Jefferson Davis Parish, Louisiana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2004, 12:32 AM CST (06:32 UTC)
Expired
Nov 24, 2004, 1:30 AM CST
In force
58 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Calcasieu Parish, LA, Cameron Parish, LA, Jefferson Davis Parish, LA

The radar

The Lake Charles radar (KLCH), 20 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 23, 11:00 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1863 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
2.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 240632
SVRLCH
LAC019-023-053-240730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1230 AM CST WED NOV 24 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA
  JEFFERSON DAVIS PARISH IN SOUTHWEST LOUISIANA
  CAMERON PARISH IN SOUTHWEST LOUISIANA

* UNTIL 130 AM CST

* AT 1227 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF IOWA...AND
  MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
  IOWA BY 1235 AM CST
  FENTON...WOODLAWN...CAMERON BY 1240 AM CST
  HAYES BY 1245 AM CST
  WELSH AND GRAND CHENIER BY 1250 AM CST
  HATHAWAY AND JENNINGS BY  1255 AM CST
  LAKE ARTHUR BY 100 AM CST

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3038 9309 2976 9344 2960 9270 3046 9270

$$

ERICKSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 2:15 PM CST, 10 hours 17 minutes earlier.

Area forecast discussion, Nov 23, 2:15 PM CST, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
215 PM CST TUE NOV 23 2004

...LOOKS LIKE A STORMY NIGHT ALONG WITH THE POSSIBILITY OF SEVERE
WEATHER...

.SYNOPSIS...MSAS SURFACE ANALYSIS SHOWS A LOW DEVELOPING IN CENTRAL
TEXAS WITH A WARM FRONT EXTENDING EAST-NORTHEAST INTO NORTHERN
LOUISIANA AND CENTRAL MISSISSIPPI. MEANWHILE...WATER VAPOR IMAGERY
SHOWS UPPER LEVEL LOW IN EASTERN NEW MEXICO MOVING OFF TO THE
NORTHEAST. JET STREAK ALSO SEEN MOVING ACROSS NORTHERN OLD MEXICO
INTO CENTRAL TEXAS. EARLIER RAOBS FROM MEXICO INDICATED WINDS WERE
IN EXCESS OF 100 KTS WITH THIS JET STREAK. SPECIAL 18Z UPPER AIR
SOUNDING CONTINUES TO SHOW A VERY MOIST AND UNSTABLE ENVIRONMENT IN
PLACE. CAPE OVER 2700 J/KG WITH LI (-9)...MEANWHILE PWAT OVER 1.6
INCHES...ABOUT TWICE THE NORMAL.

RADAR INDICATES ONE WAVE OF SHOWERS AND THUNDERSTORMS HAS NOW MOVED
NORTH OF THE FORECAST AREA. FURTHER WEST...SHOWERS AND
THUNDERSTORMS ALONG WITH GOOD CU BUILD UP IS NOTED OVER CENTRAL AND
EAST CENTRAL TEXAS.

SPC HAS JUST RE-ISSUED THE TORNADO WATCH FOR THE WESTERN PORTIONS OF
THE FORECAST AREA UNTIL 9 PM. EXPECT MORE WATCHES WILL LIKELY BE
ISSUED LATER TONIGHT AS AREA REMAINS IN A MODERATE RISK FOR SEVERE
WEATHER.

&&

.DISCUSSION...UPPER LEVEL STORM SYSTEM WILL EJECT NORTHEASTWARD
TONIGHT INTO THE MID MISSISSIPPI VALLEY. MEANWHILE...SURFACE LOW IS
EXPECTED TO INTENSIFY IN RESPONSE TO THIS SYSTEM AND MOVE
NORTHEASTWARD INTO SOUTHERN ARKANSAS...THEN NORTHERN
MISSISSIPPI/WESTERN TENNESSEE. THE GREATEST RISK FOR TORNADO ACTIVITY
WILL BE CLOSER TO WHERE THE SURFACE LOW INTERSECTS WITH THE WARM
FRONT...NORTH OF THE FORECAST AREA.

STILL LOW LEVEL JET WILL BE INCREASING TONIGHT...AS SURFACE LOW
INTENSIFIES...WITH WINDS SPEEDS IN EXCESS OF 40 KNOTS...PROVIDING
GOOD SHEAR VALUES. ALSO...LEFT FRONT EXIT REGION OF 100-125 KT JET
WILL ALSO MOVE NEAR THE FORECAST AREA OVERNIGHT PROVIDING
GOOD DIFLUENCE ALOFT. MEANWHILE...SQUALL LINE IS EXPECTED TO DEVELOP
LATE THIS AFTERNOON ALONG THE DRY-LINE/COLD FRONT IN EASTERN TEXAS.
THIS SQUALL LINE IS EXPECTED TO MOVE INTO THE FORECAST AREA
(SOUTHEAST TEXAS) LATE THIS EVENING...THEN THROUGH THE FORECAST AREA
DURING THE OVERNIGHT. WITH THE INCREASING SHEAR VALUES...ANY STORMS
THAT DEVELOP AHEAD OF THE SQUALL LINE WILL HAVE THE POTENTIAL FOR
ROTATION. STRONG WINDS...LARGE HAIL...ALONG WITH TORNADOES AT THE
END OF BOW FEATURES WILL BE POSSIBLE AS THE SQUALL LINE MOVES
THROUGH.

ALTHOUGH STORMS ARE EXPECTED TO BE MOVING RAPIDLY...PWAT VALUES
ARE VERY HIGH AND STORMS WILL PRODUCE HEAVY RAINFALL. 1 TO 2 INCH PER
HOUR RAINFALL RATES WILL NOT BE OUT OF THE QUESTION CAUSING SOME
MINOR FLOODING IN POOR DRAINAGE AREAS.

SHOWER ACTIVITY WILL BE ENDING OVER ALL BUT FAR EASTERN ZONES
OVERNIGHT. SOME LINGERING SHOWER ACTIVITY WILL END IN THE MORNING
HOURS ON WEDNESDAY IN THAT AREA. HIGH PRESSURE AND DRIER AIR WILL
THEN MOVE IN PRODUCING A NICE PLEASANT THANKSGIVING DAY.

IN THE EXTENDED...TEMPS BEGIN TO WARM AGAIN ON FRIDAY AS SOUTHERLY
FLOW RETURNS. A SERIES OF UPPER LEVEL DISTURBANCES WILL PRODUCE A
CHANCE OF SHOWERS FOR LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

&&

.MARINE...SOUTHERLY WINDS ARE EXPECTED TO CONTINUE TO INCREASE
TONIGHT TO SCA CRITERIA. WINDS WILL THEN TURN TO THE NORTH ON
WEDNESDAY BEHIND THE COLD FRONT AND AGAIN INCREASE TO SCA CRITERIA.
WINDS WILL BEGIN TO DIMINISH LATE ON THURSDAY.

&&

.AVIATION...THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP DURING
THE AFTERNOON HOURS...THEN BECOME MORE NUMEROUS THIS EVENING AND
OVERNIGHT. THE THUNDERSTORMS WILL BE ACCOMPANIED BY STRONG GUSTY
WINDS AND HEAVY RAINFALL REDUCING VISIBILITIES TO AROUND 1 MILE.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  61  67  40  62 /  90   0   0   0
BPT  59  67  40  62 /  90   0   0   0
AEX  59  66  37  59 /  90   0   0   0
LFT  63  68  41  61 /  90  40   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH...LAZ027-028-030-031-041-042-051...UNTIL 03Z.
TX...TORNADO WATCH...TXZ180>182-201-215-216...UNTIL 03Z.
GM...TORNADO WATCH...GMZ450...UNTIL 03Z.
     SCA...GMZ450-455-470-475.

&&

PUBLIC/MARINE: 07-RUA
AVIATION: 24-ML
RADAR: ITO
Hazardous weather outlook, Nov 23, 5:00 AM CST, 19 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
500 AM CST TUE NOV 23 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
241100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
500 AM CST TUE NOV 23 2004

.DAY ONE...TONIGHT...
THE REGION REMAINS IN VERY UNSTABLE AIR AS A STRONG COLD FRONT MOVING
THROUGH KANSAS THIS MORNING DIVES RAPIDLY SOUTHWARD. BY THIS
AFTERNOON A STRONG UPPER LEVEL SYSTEM TO OUR WEST WILL ENHANCE
WIDESPREAD RAINFALL AND SCATTERED THUNDERSTORMS ACROSS SOUTHEAST
TEXAS AND SOUTHERN LOUISIANA. SUNSHINE TODAY WILL HELP TO ENHANCE
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SEVERE THUNDERSTORMS WILL BE
POSSIBLE TOWARDS THE AFTERNOON HOURS WITH THIS POTENTIAL CONTINUING
UNTIL FRONTAL PASSAGE AROUND SUNRISE TOMORROW MORNING WITH DAMAGING
WINDS...LARGE HAIL...AND TORNADOES POSSIBLE. IN ADDITION...THE GROUND
IS SATURATED AND RAINS TODAY WILL RUNOFF INTO LOCAL STREAMS AND
BAYOUS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...STRONG
NORTHWEST WINDS DURING THE DAY TOMORROW WITH SKIES CLEARING.
TEMPERATURES WILL CLIMB INTO THE MID 60S MOST LOCATIONS. RAINS
TO MOVE BACK INTO THE FORECAST LATE INTO THE WEEKEND AS ANOTHER
IN A SERIES OF FRONTS MOVE DOWN INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
IS POSSIBLE LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS.

In the hours before

Local storm report, Nov 23, 11:49 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1149 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1142 PM     TSTM WND GST     5 W ORANGE              30.10N 93.84W
11/23/2004  60 MPH           ORANGE             TX   AWOS

            WIND GUSTS NEAR 60 MPH NEAR ORANGE

&&

ERICKSON
Local storm report, Nov 23, 11:55 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1155 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     DEWEYVILLE              30.31N 93.76W
11/23/2004                   NEWTON             TX   LAW ENFORCEMENT

            TREES AND POWER LINES WERE BLOWN DOWN FROM DEWEYVILLE TO
            NEWTON.

&&

ERICKSON
Local storm report, Nov 24, 12:08 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1208 AM CST WED NOV 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 AM     NON-TSTM WND DMG VINTON                  30.20N 93.58W
11/24/2004                   CALCASIEU          LA   LAW ENFORCEMENT

            TREES AND POWER LINES WERE BLOWN DOWN.

&&

ERICKSON
Local storm report, Nov 24, 12:14 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1214 AM CST WED NOV 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND DMG     VINTON                  30.20N 93.58W
11/24/2004                   CALCASIEU          LA   LAW ENFORCEMENT

            TREES AND POWER LINES WERE BLOWN DOWN.

&&

ERICKSON
Local storm report, Nov 24, 12:24 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1224 AM CST WED NOV 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND DMG     DRY CREEK               30.67N 93.05W
11/24/2004                   BEAUREGARD         LA   BROADCAST MEDIA

            TREES AND POWER LINES DOWN IN DRY CREEK.

&&

ERICKSON
Local storm report, Nov 24, 12:29 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1229 AM CST WED NOV 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     LEESVILLE               31.14N 93.27W
11/23/2004                   VERNON             LA   LAW ENFORCEMENT

            TREES AND POWER LINES BLOWN DOWN ACROSS THE PARISH.

&&

ERICKSON

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 6:18 PM CSTTornado WarningLCHVernon27 min
Nov 23, 6:52 PM CSTTornado WarningLCHVernon23 min
Nov 23, 7:16 PM CSTTornado WarningLCHVernon29 min
Nov 23, 7:45 PM CSTTornado WarningLCHRapides30 min
Nov 23, 7:59 PM CSTTornado WarningLCHVernon31 min
Nov 23, 8:16 PM CSTTornado WarningLCHRapides29 min
Nov 23, 9:24 PM CSTFlash Flood WarningLCHVernon3 hr
Nov 23, 11:03 PM CSTSpecial Marine WarningLCH57 min
Nov 23, 11:14 PM CSTSevere Thunderstorm WarningLCHVernon61 min
Nov 23, 11:25 PM CSTSevere Thunderstorm WarningLCHBeauregard65 min
Nov 23, 11:37 PM CSTSevere Thunderstorm WarningLCHCalcasieu, Cameron53 min
Nov 23, 11:41 PM CSTTornado WarningLCHAvoyelles34 min
Nov 23, 11:52 PM CSTSpecial Marine WarningLCH68 min
Nov 23, 11:52 PM CSTSpecial Marine WarningLCH68 min
Nov 24, 12:05 AM CSTSevere Thunderstorm WarningLCHRapides55 min
Nov 24, 12:22 AM CSTSevere Thunderstorm WarningLCHAllen53 min
Nov 24, 12:48 AM CSTSevere Thunderstorm WarningLCHAvoyelles, Evangeline57 min
Nov 24, 12:51 AM CSTSpecial Marine WarningLCH69 min
Nov 24, 12:51 AM CSTSpecial Marine WarningLCH69 min
Nov 24, 1:07 AM CSTSevere Thunderstorm WarningLCHAcadia53 min
Nov 24, 1:11 AM CSTSevere Thunderstorm WarningLCHVermilion64 min
Nov 24, 1:14 AM CSTSevere Thunderstorm WarningLCHSaint Landry61 min
Nov 24, 1:30 AM CSTSevere Thunderstorm WarningLCHLafayette45 min
Nov 24, 1:53 AM CSTSpecial Marine WarningLCH67 min
Nov 24, 1:53 AM CSTSpecial Marine WarningLCH67 min
Nov 24, 1:53 AM CSTSevere Thunderstorm WarningLCHIberia, Saint Martin52 min
Nov 24, 2:09 AM CSTSevere Thunderstorm WarningLCHSt. Mary51 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.